Librium is the brand name for generic benzodiazepine, chlordiazepoxide. This is a long-acting sedative medication that is most commonly prescribed to treat insomnia, and it is prescribed off-label to treat alcohol withdrawal syndrome. The Drug Enforcement Administration lists this and other benzodiazepines as Schedule IV drugs, because they have great medical benefits but also a great potential for abuse.

Although Librium has less potential for abuse than some other benzodiazepines, because it does not kick in quickly, it still has a history of abuse. One of the more common ways to abuse Librium, and force the drug to act on the brain faster, is to crush and snort the medication.

Dangers of Snorting Librium

Benzodiazepines like Librium are typically found in pill or capsule form. This means they must go through the digestive system before entering the bloodstream and affecting brain chemistry. A faster method of delivery is to crush the pills and snort them, because the thin lining inside the nose allows the chemical to pass into the bloodstream. The rapid delivery not only forces the drug to act more quickly on brain chemistry, but also forces more of the substance into the body, which can lead to a more intense high. This more rapid delivery method can also increase the potential for dependence and addiction.

Snorting any drug will damage the tissues in the nose and throat over time. The least dangerous side effect of this problem is developing a constantly runny nose. As nasal tissue scars, less of the intoxicating substance can be absorbed, so the same dose doesn’t get into the brain. This typically leads people who snort drugs to take more, which can lead to further tissue damage and overdose.

Side Effects of Snorting Librium

Too much Librium can lead to dangerous side effects like:

  • Oversedation: This is characterized by drowsiness, inability to concentrate or retain new information, loss of coordination, muscle weakness, dizziness, and confusion. Even when taken as directed, Librium can lead to a “hangover” sedation the next day. Snorting Librium can lead to oversedation more quickly, as more of the substance is forced into the bloodstream.
  • Long-term memory problems: Short-term amnesia is a problem that appears when people take benzodiazepines like Librium in large doses and/or for a long period of time. When snorted, Librium enters the brain and changes chemistry much more quickly, which can lead to more memory problems.
  • Depression: Benzodiazepines like Librium, even when taken as prescribed, can aggravate depression, since the medications reduce output of serotonin and norepinephrine. Snorting the drug can dramatically increase these effects, especially as the initial high begins to wear off and the reward system’s dopamine surge goes away. This can lead to craving another “hit.”
  • Paradoxical effects: Abusing benzodiazepines, including Librium, can cause symptoms that are similar to the ones the medication was originally prescribed to treat. This includes increased anxiety, paranoia, panic attacks, insomnia, and even seizures. Rage and violent behaviors can increase, too, which can lead to violence, abuse, homicide, or suicide. Snorting Librium puts the person more at risk of these conditions, due to the quick crossing of the drug into the bloodstream and the subsequent destabilization of brain chemistry.

Snorting Librium can also lead to overdose, because more of the medication can enter the body faster. Librium overdose symptoms include:

  • Shallow, depressed, or irregular breathing
  • Double vision or blurred vision
  • Rapid movement of the eyes, typically side to side
  • Low blood pressure
  • Irregular heartbeat
  • Seizures
  • Stupor
  • Drowsiness or inability to wake up
  • Memory loss
  • Confusion or delirium
  • Loss of coordination
  • Abdominal pain and vomiting

Overdose is a very serious health concern, and anyone witnessing a Librium overdose should immediately call 911 for emergency medical attention.

According to an article, “Snorting Benzodiazepines,” on PubMed, crushing and snorting anything in this class of drugs appears to be more common than originally believed. The DEA shows that it is a common method of benzodiazepine abuse, especially among people who also abuse heroin or cocaine, and the European Monitoring Centre for Drugs and Drug Addiction (EMCDD) backs up that claim.

Librium is a strong, long-acting benzodiazepine medication that has been the target of abuse. Although it has successfully been used to reduce alcohol withdrawal symptoms, and taper people struggling with benzodiazepine addictions off the drugs, it is a potentially addictive substance itself. Sometimes, people will crush the pills and snort them in order to force the drug into their system faster, so they can more quickly begin to feel Librium’s euphoric effects. This is dangerous, as it can lead to addiction, overdose, and other serious health effects.Is Librium a Benzodiazepine?